Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

July 6, 1995Davie County, Rowan County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 1995, 1:47 PM EDT for Davie County, Rowan County, North Carolina. It was in force for 23 min.

The area

The counties it named.

The facts

Issued
Jul 6, 1995, 1:47 PM EDT (17:47 UTC)
Expired
Jul 6, 1995, 2:10 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Davie County, NC, Rowan County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSO 061748 RRA
SVRGSO
NCC059-159-061810-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENSBORO NC
147 PM EDT THU JUL 6 1995
 
THE NATIONAL WEATHER SERVICE IN GREENSBORO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  210 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...SOUTHERN DAVIE COUNTY...NORTHERN ROWAN COUNTY
 
AT 146 PM EDT RADAR SHOWED A SEVERE THUNDERSTORM IN NORTHERN ROWAN
COUNTY...JUST SOUTH OF COOLEEMEE.
 
THIS THUNDERSTORM WAS MOVING TOWARD THE EAST AT 30 MPH AND WILL
AFFECT NORTHERN ROWAN AND SOUTHERN DAVIE COUNTIES BY 210 PM EDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 &

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:56 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 9:56 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT THU JUL 6 1995

SUGGESTIONS...
CRW...MAKE TODAY/S HIGHS FOR NRV M-U 80S.
WBC & RDU...NONE.

DISCUSSION...
12Z SFC SHOWS COLD FNT STILL WELL TO OUR WEST & NOT INTO KY YET.
QUICK LOOK AT UPPER AIR PLOTS SHOWS A FAIR AMOUNT OF WIND TO PUSH
THE FNT EWD...BUT STILL HAS A LONG WAY TO GO TO CLEAR MY FA. SHORT
WV..VORT MAX SHUD AFFECT MY AREA THIS EVE..GOOD TIMING FOR NUMEROUS
TSTMS. BEST MOISTR CONVERG PROGGED TO BE E OF MTNS..WHICH IS ALREADY
THE CASE ON ADAP GRAPHICS. THETA-E RDG AXIS IS NOW RIGHT ACRS MY CWA
ALSO. 850 DEWPOINTS HV DROPPED SOME ALONG WITH THE PW/S. GSO
SOUNDING IS A LITTLE DRIER THAN YEST TOO. VERY LITTLE STORM MOTION
IS IND E OF THE MTNS THO...SO LOCALLY HVY RAIN STILL A GOOD BET.
NOTE THE LI OF -61 AT IAD- THEY ARE IN DANGER OF THE WHOLE CAPITOL
BEING SUCKED UP INTO THE CLDS. ON A MORE SERIOUS NOTE...LI/S E OF
MTNS WL BE IN -7 RANGE...AND WBZ ARE AROUND 100 - 110. LARGE HAIL A
GOOD POSS.

AS FOR CURRENT FCSTS...SEE NO REASON TO CHMG ANYTHING IN THE FIRST
PERIODS. I/M THINKING THAT WE MAY HV PRECIP ARND MORE TONITE...BUT
THAT CAN BE ADRESSED IN THIS AFT/S PACKAGE.

JJ

In the hours before

Special weather statement, Jul 6, 12:00 PM EDT, 1 hour 47 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-071200-

SEVERE THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU JUL 6 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING
THIS AFTERNOON AND THIS EVENING...

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY...

A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR
OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS
THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO
THE VIRGINIAS THIS AFTERNOON.

DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON
HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY
TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN
AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL
HIGH.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

KEEP INFORMED ON WEATHER DEVELOPMENTSC
VD THIS AFTERNOON OR THIS EVENING.

KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY.

MTE
Special weather statement, Jul 6, 12:04 PM EDT, 1 hour 43 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-071200-

SEVERE THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU JUL 6 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING
THIS AFTERNOON AND THIS EVENING...

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY...

A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR
OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS
THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO
THE VIRGINIAS THIS AFTERNOON.

DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON
HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY
TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN
AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL
HIGH.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY.

MTE
Special weather statement, Jul 6, 1:16 PM EDT, 31 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT THU JUL 6 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH
EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT.
IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE...
FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE
LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA
OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND
CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH.

AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST
THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA.
THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY
MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE
PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN
THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE
PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER
APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA
FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jul 6, 1:17 PM EDT, 30 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT THU JUL 6 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH
EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT.
IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE...
FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE
LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA
OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND
CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH.

AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST
THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA.
THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY
MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE
PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN
THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE
PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER
APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA
FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jul 6, 1:36 PM EDT, 11 minutes before
VAZ024-035-061840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT THU JUL 6 1995

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND
AMHERST COUNTIES...

AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN
ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD.
RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.
THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A
LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN
ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON
Special weather statement, Jul 6, 1:37 PM EDT, 10 minutes before
VAZ024-035-061840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT THU JUL 6 1995

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND
AMHERST COUNTIES...

AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN
ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD.
RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.
THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A
LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN
ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMVMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:56 PM EDTSevere Thunderstorm WarningRNKRowan34 min
Jul 6, 2:30 PM EDTSevere Thunderstorm WarningRNKRowan15 min
Jul 6, 2:56 PM EDTSevere Thunderstorm WarningRNKCaswell64 min
Jul 6, 5:39 PM EDTSevere Thunderstorm WarningRNKSurry51 min
Jul 6, 6:20 PM EDTSevere Thunderstorm WarningRNKStokes55 min
Jul 6, 7:15 PM EDTSevere Thunderstorm WarningRNKSurry45 min
Jul 6, 7:17 PM EDTSevere Thunderstorm WarningRNKIredell58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.